Massachusetts, 2020Damaging Winds in Massachusetts, May 15, 2020
May 15, 2020 · NWS ALY · 10 events in 1 county or zone
On Friday, May 15, 2020, an intense line of thunderstorms quickly developed near Lake Ontario and raced eastward across eastern New York, reaching western Massachusetts by around 7:00 pm. The storms produced several reports of wind damage which were most concentrated in the Pittsfield and Great Barrington areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Friday, May 15, 2020, an intense line of thunderstorms quickly developed near Lake Ontario and raced eastward across eastern New York, reaching western Massachusetts by around 7:00 pm. The storms produced several reports of wind damage which were most concentrated in the Pittsfield and Great Barrington areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 3:55 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, May 15, 3:55 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
455 PM EDT Fri May 15 2020
.SYNOPSIS...
A warm front moving across eastern New York and western New
England this afternoon will usher in a warm and more humid air
mass. As a cold front pushes into the region this evening, a
line of strong to potentially severe thunderstorms will impact
the region with damaging winds the main concern. High pressure
return tomorrow giving us a pleasant day with seasonable
temperatures. The next system to monitor arrives Sunday night
into Monday which could overspread widespread rainfall across
the region.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
...Tornado Watch 187 in effect until 10PM This Evening..
As of 4:30PM...Impressive line of convection is already underway
downstream of Lake Ontario thanks to a lake shore boundary that
served as the lifting mechanism for convection. The line of
convection is now entering into the western Mohawk Valley and
the southern Adirondacks. The environment includes temperatures
in the upper 70s to near 80 in the Mohawk Valley with dew
points in the upper 50s. The rather low dew points explains why
the SPC mesoanalysis only shows about 1000J/kg of SB CAPE.
However, with the advancing shortwave in the Upper Great Lakes
spreading its enhanced low level jet into central/eastern NY,
the effective shear has increased to 45 to 55kts. In addition,
the surface warm front as stalled over the Upper Hudson Valley
which serves to increase the low level directional shear. The
combination of speed and directional shear and sufficient
instability has led to impressive wind signatures on the current
convective line. In addition, low-level lapses near 8C/km are
rather impressive due to the lower dew points which enhances the
potential for strong winds to reach the surface. We have
coordinated with the SPC to issue a tornado watch given the
environment signatures for potential spin ups/rotation along the
approaching QLCS.
Previous discussion...
GOES16 water vapor shows our compact yet positively shortwave
trough progressing across the Upper Great Lakes nearing Lake
Huron. Given how far back this shortwave is, it's no surprise
the attendant cold front is still far away progressing across
southern Canada into the Ohio Valley. If the CAMS are right and
we stay mainly dry ahead of the cold front, southwesterly flow
this afternoon should allow temperatures to warm nicely into the
mid to upper 70s with even the first 80 degree temperatures
readings for the Hudson Valley. Dew points are also on track to
reach into the upper 50s to low 60s which would contribute to
surface based instability. Latest HREF guidance shows MLCAPE
values reaching 1000 - 1500J/kg (meager mid-level lapse rates
under 7C/km looks to preclude high instability values) along
with impressive effective shear values nearing 40-50kts which
supports severe storms capable of damaging wind gusts. Lack of
"thicker" instability may preclude larger hail (2"+ in diameter)
but sufficient instability exists in the -10C to -30C layer
with NCAPE values around 0.15 means that frequent lightning
will also be a concern.
The best 500hPa height falls arrive after 21 UTC across our
western Mohawk Valley and southern Adirondack regions which is
also when CAMS track the squall line into these areas. Latest
HREF shows a "bulls-eye" of 2-5km updraft helicity values >150
m2/s focused in this region. This increases confidence that we
may be dealing with a QLCS and any bowing segments that have
rear inflow notches with 0-3km shear vectors oriented more
perpendicular to the UDCZ could support a quick spin-up. The
Mohawk Valley is notorious for enhance severe weather given the
orientation of the terrain. Since the squall line should reach
this region in addition to the southern Adirondacks, Upper
Hudson Valley and western portions of the Capital Region during
or shortly after peak heating hours (5pm to 8pm), we will keep a
close eye on the squall line/QLCS for any potential embedded
rotation. With the 500mb jet also expected to increase up to
50-70kts over our region late this afternoon into this evening,
we agree with SPC's placement of the 5% tornado risk.
Total rainfall should range 0.25 to 0.75" with locally higher up
to 1 to 1.25" in areas hit with multiple storms. However,
flooding is not anticipated given that the upper level winds are
strong enough that the line of convection should be progressive.
Even still, urbanized flooding or flooding in poor drainage
areas is possible.
The main convection should advance into the Capital region and
areas south and west between 00 UTC and 03 UTC but it looks to
weaken after 00 UTC as we lose daylight/instability. Showers in
the wake of the main line of convection should dissipate by
06 UTC.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Compact shortwave should be to our east in New England by 12 UTC
Saturday with upper level ridging and surface high pressure
building into the Northeast in its wake. Northwest flow should
advect in a drier air mass with dew points falling into the 40s
through the day. It will be a pleasant day as skies should be
mostly sunny with temperatures relatively cooler compared to
Friday but still seasonable for mid-May. Highs should reach
into the upper 60s to low to mid 70s.
Canadian high pressure centered well to our north over the
Hudson Bay will continue to dominate our weather pattern
Saturday night with mostly clear skies and low winds.
Radiational cooling should allow temperatures to fall into the
40s for most areas with near 50 degree readings in the valley.
However, with a surface low in the Midwest intensifying as it
heads northeastward, its 850hPa warm front should be pushing
into the Southern Tier and parts of the Catskills, resulting in
weak warm air advection starting after 06 UTC over our area.
Thus, cloud coverage may increase over our area late in the
night.
Impressive compact, closed shortwave in the Plains will
continues is eastward track on Sunday. Its associated surface
low will also be tracking into MI with its warm front gradually
lifting northward. With zonal flow in place aloft, the best CVA
and warm air advection looks to hold off until late Sunday
afternoon and especially Sunday night. Thus, Sunday should
feature increasing clouds with slightly cooler temperatures than
Saturday since we will be in the "cool air wedge" ahead of the
approaching surface warm front.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
There is the potential for an extended period of unsettled
weather through the long term period, although there still is
some uncertainty regarding the exact track and setup.
Through the upcoming week, a large upper level low will be dropping
across the Ohio Valley towards the mid Atlantic States. This will
be a closed off upper level low that will eventually stall out along
the eastern seaboard before finally lifting northeast towards New
England by next weekend. 500 hpa heights look to be 2 to 3 STD
below normal by midweek according to the 12z GEFS. At the same
time, surface low pressure will be located off the eastern seaboard,
which will likely have some tropical or sub-tropical
characteristics. This feature will be lifting northward offshore and
some of the moisture will get pulled into the upper level low
stalled out near the region.
As a result, there will be a prolonged period of repeated showers
through the week, although the track of the upper level low will
determine which areas see the most rainfall. For now, have gone
with likely or categorical POPs to start the week for Monday, and
lower POPs towards mid-week, as the upper level low shifts
southward. However, if the upper level low were to remain closer,
it could remain fairly showery and more cloudy across our area even
into the midweek period. Eventually, POPs increase for the late
week once again as the upper level low passes back over the area
before exiting.
There is the potential for some heavy rainfall, especially on
Monday, when PWAT values get above 2 std above normal (according to
the 12z GEFS). If repeated showers occur through the week, there
could be some flooding concerns.
Temperatures look cool to start the week due to the clouds/showers
with mainly 50s for highs on Monday. Daytime temps should return to
the 60s/70s for the mid to late week, and temps could be fairly warm
if the upper level low is far enough away during the midweek period.
Overnight lows should be mainly in the 40s and no frost/freeze
concerns look to occur this week.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
With a warm front lifting north of the TAF sites, our region is
located within the warm sector ahead of an approaching storm system.
Flying conditions have returned to VFR for all sites with sct-
bkn cigs around 3500-5000 ft and it should be mainly dry for the
next. few hours. A few rogue showers/t-storms may start to
develop by later this afternoon, but the bigger threat will be
the approach of a line of showers/thunderstorms for the evening
hours ahead of the storm's cold front. Some of these
thunderstorms will contain very strong wind gusts and heavy
downpours. Will include a TEMPO for IFR conditions with this
line of convection and also include the possibility of winds
gusting to 40 kts for all sites.
Behind the line, flying conditions will return to VFR with winds
switching to the west to northwest at 5 to 10 kts. Ceilings will be
clearing out. Flying conditions should continue to be VFR into
Saturday with just sct-bkn diurnal cumulus. North to northwest winds
will be 5 to 10 kts through the day on Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: High Operational Impact. Definite SHRA.
Monday: High Operational Impact. Definite SHRA.
Monday Night: High Operational Impact. Likely SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A warm front will move across eastern New York and
western New England this morning into the afternoon, as a milder and
more humid air mass will be over the region. Showers and strong to
potentially severe thunderstorms will impact the region in the mid
afternoon into the early evening ahead of a cold front and an upper
level disturbance. High pressure will build in on Saturday with
seasonable temperatures.
The RH values will only lower to 50 to 75 percent this afternoon
with showers and thunderstorms moving in. The RH values will
recover to close to 100 percent Saturday morning, and lower to
40 to 55 percent in the afternoon.
The winds will be south to southwest at 10 to 20 mph today, and
then veer to the west to northwest at 10 to 15 mph tonight. The
winds will be north to northwest at 10 to 20 mph on Saturday.
A soaking rainfall is likely today into tonight. Stronger wind
gusts are possible in thunderstorms.
&&
.HYDROLOGY...
Widespread river or flash flooding issues with tonight's showers and
thunderstorms is unlikely.
A cold front progressing across the Northeast this evening will
result in a line of rain and thunderstorms, leaving behind in 0.25
to 0.75 inches of rain with locally higher amounts around 1 inch.
Runoff into rivers and streams will allow river levels to rise
tonight into this weekend but should not reach flood stage.
Any strong to severe thunderstorm tonight will likely result in
heavy downpours and could lead to isolated flash flood or poor
drainage flooding in low-lying, poor drainage or urban areas.
However, given the dry antecedent conditions and high 1, 3 and 3
hourly flash flood guidance from the Northeast River Forecast
Center, widespread flooding is not anticipated.
The next chance for widespread rainfall arrives late Sunday night
into the day on Monday. Since rivers will already be running above
normal, we will be monitoring river levels closely.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Speciale/Wasula
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...Frugis
AVIATION...Frugis
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, May 15, 5:04 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
604 PM EDT Fri May 15 2020
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
604 PM EDT Fri May 15 2020
...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures while following
all local, state and CDC guidelines.
In the hours before
Local storm report, May 15, 5:32 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
632 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST ALBANY INTL AP 42.75N 73.80W
05/15/2020 M58 MPH ALBANY NY ASOS
&&
EVENT NUMBER ALY2002298
RATHBUNLocal storm report, May 15, 5:36 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
636 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 5 NW RICHMONDVILLE 42.68N 74.64W
05/15/2020 SCHOHARIE NY 911 CALL CENTER
TREE ON WIRES ON WEST CLOVE ROAD
&&
EVENT NUMBER ALY2002299
RATHBUNLocal storm report, May 15, 5:45 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
645 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 NNE SARATOGA SPRINGS 43.11N 73.75W
05/15/2020 SARATOGA NY DEPT OF HIGHWAYS
DOWNED TREES BLOCKING LANES ON INTERSTATE 87 NORTH OF
EXIT 15
&&
EVENT NUMBER ALY2002300
RATHBUNLocal storm report, May 15, 5:49 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 E WILTON 43.17N 73.71W
05/15/2020 SARATOGA NY DEPT OF HIGHWAYS
DOWNED TREE ON INTERSTATE 87
&&
EVENT NUMBER ALY2002302
RATHBUNLocal storm report, May 15, 5:54 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
654 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG 1 SE DELMAR 42.61N 73.82W
05/15/2020 ALBANY NY SOCIAL MEDIA
TREE DOWN BLOCKING ELSEMERE AVENUE AT FERNBANK AVENUE
&&
EVENT NUMBER ALY2002303
DBTLocal storm report, May 15, 5:56 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
656 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HICKEYS CORNERS 43.10N 73.71W
05/15/2020 SARATOGA NY RETIRED NWS EMP.
TREE DOWN
&&
EVENT NUMBER ALY2002304
RATHBUNThunderstorm Wind, Berkshire
- When
- May 15, 5:56 PM EST
- Where
- Berkshire County, 0.35 mi SE of Blackinton
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 42.696, -73.165
A wind gust of 51 miles per hour was recorded at the Harriman and West Airport in North Adams.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:15 PM EST
- Where
- Berkshire County, 0.69 mi N of Stevens Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.410, -73.330
Several large trees were downed, including one into a moving vehicle.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:17 PM EST
- Where
- Berkshire County, (Psf)pittsfield Arpt
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 42.430, -73.300
A wind gust of 54 miles per hour was recorded at Pittsfield Municipal Airport.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:18 PM EST
- Where
- Berkshire County, 1.51 mi NNW of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.471, -73.259
A tree was downed into a house on Pecks Road.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:19 PM EST
- Where
- Berkshire County, 1.47 mi SSE of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.430, -73.240
Wires were downed on Holmes Road.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:19 PM EST
- Where
- Berkshire County, 1.1 mi N of Coltsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -73.202
A tree was downed, blocking Route 8 across from the Berkshire House of Corrections.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:20 PM EST
- Where
- Berkshire County, 0.51 mi W of North Egremont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.200, -73.440
Large pine trees were downed.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:24 PM EST
- Where
- Berkshire County, 1.07 mi WNW of Great Barrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.206, -73.389
Large trees were downed, blocking Hurlburt and Alford Roads.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:26 PM EST
- Where
- Berkshire County, 0.99 mi SSW of Risingdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.217, -73.359
A large tree was downed, blocking Hemlock Hill Road.
Thunderstorm Wind, Berkshire
- When
- May 15, 6:27 PM EST
- Where
- Berkshire County, 0.52 mi SE of Great Barrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.194, -73.364
A tree was downed, blocking Castle Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, May 15, 2020$41,000 · EF1 · 90 events
- Tornado and Flash Flooding in Oklahoma, May 15 to 18, 20201 injured · $430,000 · EF1 · 27 events
- Hail and Damaging Winds in Massachusetts, May 15, 2020$445,000 · 87 kt wind · 23 events
- Damaging Winds in New York, May 15, 2020$170,000 · 50 kt wind · 24 events
- Flash Flooding and Hail in Texas, May 15, 2020$92,000 · 1.75 in hail · 15 events
- Tornadoes and Flash Flooding in Texas, May 15 to 16, 2020$83,000 · EF0 · 10 events
- Flash Flooding and Hail in Arkansas, May 15 to 17, 2020$50,000 · 1 in hail · 20 events
- Hail and Damaging Winds in New York, May 15, 20201 injured · $58,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Ohio, May 15, 2020$89,000 · 7 events
- Flash Flooding in Texas, May 15, 2020$100,000 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 15, 2020$5,000 · 2 in hail · 48 events
- Damaging Winds and Lightning Strikes in New Hampshire, May 15, 2020$40,000 · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893946, 893935, 893945, 893936, 893937, 893938, 893939, 893940, 893941, 893942.